Non-sterile Compounded Medications Cause Infection in 15 Patients, FDA Issues Urgent Recall

Specialty Compounding, LLC, has issued a voluntary recall for all of its unexpired calcium gluconate products that were dispensed before May 9. The company has recalled sterile medications due to bacterial infection risks.

The recall was made when reports surfaced from 15 patients who stated they had developed a bacterial infection. All patients were exposed to the infection after being treated at either Corpus Christi Medical Center Bay Area or Corpus Christi Medical Center Doctors Regional. The patients had been treated with IV infusions comprised of calcium gluconate that was produced at the Specialty Compounding facility.

Patients were administered 2 grams in sodium chloride 0.9% for injection purposes. The infections may have been caused by the medication and could be potentially life-threatening. Potential microbial contamination puts patients at risk for a serious infection. The medication is prescribed to patients with low calcium or high potassium levels, and those with a cardiac history.

The company believes that there might be a connection between the infection and the medications and has decided to err on the side of caution by voluntarily recalling them. “We deeply regret the impact this recall has on our patients and the hospitals that we serve, but patient safety must always be our first concern,” said Ray Solano, a representative from the company.

Issued on August 15, the recall covers all sterile products that have not reached expiration. The medications would have been dispensed before May 9. All types of dosages of all strengths are covered in the recall.

The products were distributed throughout Texas to both hospitals and independent physicians. Some products were even shipped directly to patients in other states. The only state that has not been affected by the recall is North Carolina, where the manufacturer states that no dosages were distributed.

Specialty Compounding has reached out to customers by fax, regular mail, email, and telephone to inform people of the recall. Any patients who have received these products should return all unused contents of the medications directly to the manufacturer.

For assistance on how to approach the recall, users can contact Specialty Compounding at (512) 219-0724. Customers should also contact their physician if they have experienced any complications that may be attributed to the medication. Any serious reactions can also be reported directly to the FDA’s MedWatch Adverse Event Reporting program.

The U.S. Food and Drug Administration has been made aware of the recall. FDA spokesperson Dr. Janet Woodcock has stated the drugs pose an “unacceptable risk for patients.”

Read more:
http://www.fda.gov/Safety/Recalls/ucm365315.htm
http://www.medpagetoday.com/InfectiousDisease/GeneralInfectiousDisease/41044
http://www.usatoday.com/story/news/nation/2013/08/11/texas-compounding-pharmacy-recall/2641009/